Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Low Thyroid and lithium - not a good combo BarbaraCat

Posted by Ritch on January 15, 2003, at 23:37:53

In reply to Re: Low Thyroid and lithium - not a good combo Ritch, posted by BarbaraCat on January 15, 2003, at 14:29:06

Barb, will you let us know how this goes? I want to know for sure! Be careful with the Depakote+Lamictal combo. I wouldn't take more than 125mg per day of Depakote for at least a couple of weeks to see how you react to it, just an opinion. What Lamictal dosage are you on? You *might* want to click DOWN the dosage on Lamictal a tad when you start the Depakote to try to keep your Lamictal blood levels similar before/after the Dep. addition. You might want to raise those concerns with your pdoc to find out just what that TAD would likely be. If you can easily obtain Lamictal blood levels before/after that could be really helpful. You don't want to confuse adverse effects with an indirect Lamictal serum level boost as a result of the Depakote add-on. As far as the lithium goes... I got hypercalcemia (abnormally high serum calcium), just before my endocrinologist found a thyroid tumor, while I was on lithium (after many years of use). I wound up with half of my thyroid surgically removed with the tumor (because my mother had thyroid cancer with her 2nd thyroid surgery), and I went off lithium and onto Depakote as a result. The only stickler I have with my current pdoc is the notion of adding on a little T3/T4 (not going below the bottom of a normal TSH level). I am taking a little L-tyrosine and it definitely helps. I am going to double it starting tomorrow.----Mitch

> Thanks, Mitch.
> Your input is always helpful. Getting a little more sleep and chill factor would be a nice change since I'm so wired and strung out these days. My 'depressions' have that sludgy dopey feeling for only as long as I need to recupe from over-amped stress reactions and then I spin out into panic and agitation. This is a cycle I'm very sick of and if I have to use meds, well then, I'd let to at least get the right suckers. Been going through this for over 20 years and enough already.
>
> I've stopped lithium all together. In reading some articles over the web, there's a chance of lithium permanently damaging the thyroid and using large amounts of supplementation suppresses whatever thyroxine is there naturally. So my suggestion to my pdoc will be Lamical, thyroid (both T4 and T3) along with Depakote (just a smidge). Thanks again. - Barbara

> > Barb, that sounds sooo familar. Depakote works as an "AD" for me *only* when I am predominantly experiencing mixed symptoms like you get. It takes away the agitation and hostility and that lifts my mood. However, during my seasonal major depressions (twice a year), I've got to add *something* to keep from sleeping too much (which Depakote is AGGRAVATING) otherwise the resulting hypersomnia snowballs and intensifies the depression. I tried reducing the Dep. dosage this time around and I slept more normally, but I was also more agitated. This is a total stab in the dark, but... you might find that a *little* Depakote (with a careful and observant cross-taper with lithium) with your thyroid augmentation and continuing with your Lamictal might work out very well. Just keep in mind that if you add some Depakote that will cause your Lamictal blood levels to rise (for good or ill). I've got this hunch that since Depakote works so well for my agitative, mixed, hostile episodes, and that Lamictal works so well for depression, and thyroid augmentation helps for rapid-cycling, that a combo of Depakote+Lamictal+thyroid might be a decent solution.----Mitch
>

> > > Hi Mitch,
> > > Thanks for replying. Depakote, huh. I don't think I'm getting the right response to lamictal anymore and don't tolerate ADs very well - been on all of them as well as the SNRI's and end up with mixed states everytime. Anxiety is a major component and I have way too much real honest to God stress in my life. I've been on all the benzos and clonezapam is probably the best, but it causes doldrums and I think my GABA receptors are clogged anyway. I understand Depakote helps smooth things out, but how does it do as an AD?. Do you have personal experience with it?
> > >
> > > I'm really trying to minimize the little bit of this and that drug cocktail syndrome but would augment if necessary as long as it's not an SSRI. I'm still dealing with weight gain from Remeron (no longer taking that dud) and lithium -- just replacing one porkogenic substance with another, so the weight gain issue is moot. - BarbaraCat


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Ritch thread:135769
URL: http://www.dr-bob.org/babble/20030113/msgs/136058.html